Maine, 2024

Winter Storm in Maine, March 23, 2024

March 23, 2024 · NWS GYX · 18 events in 18 counties and zones

Early on the 23rd high pressure had built into New England, with its main axis settling across The County into Downeast Maine. Meanwhile low pressure was slowly organizing over the Southeast, lifting a warm front into coastal areas of the Northeast.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Early on the 23rd high pressure had built into New England, with its main axis settling across The County into Downeast Maine. Meanwhile low pressure was slowly organizing over the Southeast, lifting a warm front into coastal areas of the Northeast. Snow began very early on the 23rd as warm air advection aloft reached New England, and high pressure ensured that cold air damming kept temperatures below freezing across western Maine. By daybreak snow was moderate to occasionally heavy for most locations, and warning thresholds were being approached or eclipsed by midday. By mid afternoon on the 23rd the coastal front was steadily marching westward towards the coast. While temperatures aloft warmed above freezing, cold air damming remained strong and surface temperatures remained largely in the 20s. The result was a quick changeover to freezing rain along the coast. As the sun set ice accretion rapidly began and by early evening around one quarter to one third of an inch of ice had built up on power lines and tree branches. Power outages began to quickly increase in number around this time, peaking just after midnight. Low pressure deepened along the warm front south of Long Island, and as it swept east early on the 24th precipitation rapidly ended from west to east.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Mar 22, 9:37 PM EST, 3 hours 23 minutes earlier.

Area forecast discussion, Mar 22, 9:37 PM EST, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1037 PM EDT Fri Mar 22 2024

.SYNOPSIS...
A significant early spring storm will move across the region on
Saturday...bringing heavy mountain snows...snow and mixed
precipitation across southern New Hampshire and coastal Maine
with a changeover to rain for the seacoast of New Hampshire and
Maine. This system will push east of the region on Sunday with
improving conditions and seasonable temperatures. Temperatures
moderate early next week with conditions remaining dry.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
1037 PM Update...
We continue to focus on the precipitation on radar spreading
northwards from southern New England. Plenty of dry air remains
across the region with significant dew point depressions. This
dry air will lead to a period of virga across the region for a
portion of tonight despite widespread echoes on the latest radar
imagery.

Have made minor adjustments to the near term portion of the
forecast. Very low dew points under light winds will allow
temperatures to continue to drop overnight despite the advancing
and thickening cloud cover. By morning expect teens in the
mountains with 20s elsewhere. Snow will overspread the region
from southwest to northeast after midnight. Otherwise, the
latest GYX sounding shows very dry air in place across the
region which will lead to a wet bulbing effect with the onset of
precipitation.

Models continue to come in very high for the QPF for the
forecast area with the highest liquid equivalent expected just
north of the coastal front from this next storm. Snow to mix to
rain can be expected over southern areas with snow in the north.
Another two inches of liquid equivalent in the Portland area
over the weekend would tie the Forest City for the fifth
wettest March on record. The wettest March ever was 11.24 inches
set back in 2010.

Prev Disc...
High Impact Weather Potential: Developing snow will bring
deteriorating travel conditions from south to north after
midnight.

Pattern: Early afternoon water vapor imagery shows cutoff low
responsible for yesterday/s snowfall event across maritime Canada
with another upstream cutoff just south of Hudson Bay.  A the same
time...a robust shortwave is seen across the southeastern United
States.  For northern New England...this leaves us briefly in an
area of shortwave ridging /and surface high pressure/ with the
forecast focus turning to modest phasing between the northern and
/moisture laden/ southern stream shortwaves as they push east
towards the area.  This will bring snow and deteriorating
conditions.

Through this Evening: Top down saturation will cause increasing mid
and upper level cloudiness as northwesterly winds rapidly
diminish as we approach sunset. 8pm temperatures will fall into
the teens across the mountains with mid 20s to lower 30s to the
south.

Tonight: Blossoming precipitation shield in a region of right
entrance jet forcing ahead of the northern stream shortwave
arrives after midnight...quickly becoming steadier and
heavier...particularly inland where the best forcing for ascent
will initially be located. By daybreak Saturday... 3-6" of snow
will likely already be on the ground across central NH and far
western ME with a coating to 3 inches to the south of this and
over our eastern zones. Temperatures won/t move much
overnight...generally remaining in the teens in the mountains
and falling back into the 20s to the south where very low
dewpoints will slowly rise as the column saturates.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY/...
Significant Early Spring Storm will bring Heavy Snow and Mixed
Precipitation to much of the region for Saturday...

High Impact Weather Potential:
* Colder trend continues with more snow in the foothills and a mix
  at the coast.
* Colder solution significantly reduces the threat of flooding.

Pattern: Low pressure over eastern VA/NC Saturday morning pushes
north and east through the period...reaching western Nova Scotia
towards daybreak Sunday. This significant early spring storm will
dominate the short term forecast period...with improving conditions
after midnight Saturday night as the storm system pulls away.

Model Guidance Trends:  The cooler trend discussed on the overnight
shift have continued into today with the 12Z NAM/GFS with the CMC/EC
remaining cool.  Following the NAM 2m temperatures...above freezing
air only reaches the immediate coast/SE NH while the warm nose aloft
still pushes into the foothills.

QPF:  The system will have access to 1.25" PWATs with good right
entrance jet support well-aligned with +DPVA. Mesoscale banding
diagnostics suggest a band that is aligned parallel to storm
motion...which should prolong precipitation and enhance
amounts. Global guidance has a good signal for 2" + amounts with
much of the mesoscale guidance in the 1.5-2" range. Given the
colder trend...am shying back from 2" amounts except at the
coast as a wet bias at this range in the guidance isn/t
atypical. Still...significant amounts of precip are going to
occur!

Winds are not expected to be significant through the event...given
that the coastal front /and stronger southerly winds/ remains south
of the area and the low itself is not particularly strong...so the
NE flow over the inland areas looks to be generally 10-20 mph.
Winds will strengthen overnight Saturday night as CAA develops
with gusts 30-35 mph possible.

The above freezing air aloft only looks to reach central NH and the
foothills-Capital region of ME late Saturday afternoon before
collapsing back to the coast.  The warm nose will be sufficient to
fully melt hydrometeors over far southern NH and just the immediate
coast of ME with the result being inland from this snow/sleet
should be the dominate precip types. Followed a NAM/GFS blend
for the warm nose evolution. This is colder than the HREF that
may be biased a bit warm due to the 12 hour old members that
comprise half of it/s blend.

The result is a solid 12-18" snow event along-north of a LEB-LCI-LEW-
AUG line.  From here to just inland from the immediate coast is the
6-12" area with what could be a significant amount of sleet /0.5-1"/
and perhaps a up to a third of an inch of ice.

Headlines: All Winter Storm Watches have been converted to
warnings. In addition...based on the cooler trends and forecast
totals...will add warnings for all but Coastal York in
Maine...and Rockingham / eastern Hillsborough counties in NH.
More adjustments will likely be necessary...but expect a very
poor travel day Saturday across the region.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Our storm continues to depart to the northeast on Sunday while high
pressure center builds in just to the north, leaving a breezy north
to northwest wind through the day. Forecast soundings indicate
mixing will be rather shallow but still supporting wind gusts to
around 25 mph, perhaps around 30 mph if we can mix a little better.
There may be a couple of lingering snow showers in the mountains in
the morning, but the steadily drying airmass should generally bring
partly to mostly sunny conditions for the region, but cold advection
will limit highs to the 30s to low 40s. On top of this, the winds
will make it feel blustery with wind chills in the teens to twenties
in the morning and early afternoon before improving slightly later
in the day.

Dry conditions persist Monday and Tuesday with ridging aloft
overhead, but the surface high pressure will set up to the
north and east while an area of low pressure sits offshore of
the Mid-Atlantic states. This will set up a breezy north to
northeast flow, especially along the coast, with temperatures
running near to slightly below normal.

As we go into the middle to late part of next week, the weather
pattern looks to become more unsettled once again as troughing
becoming establish over the Northern Plains and into the Great Lakes
region before heading toward New England. A lead shortwave may
bring the next meaningful chance of precipitation around
Wednesday or so while there are signals of a southern stream
coastal low toward the end of next week. This could bring us
more precipitation or it may miss to the south completely.

&&

.AVIATION /03Z SATURDAY THROUGH WEDNESDAY/...
Short Term...

Summary: High pressure pushes overhead through this evening before
moving east of the area tonight with snow arriving after midnight
with deteriorating conditions for the day on Saturday. Rain at
the coast...snow in the mountains...and a wintry mix in between
continues through Saturday before ending Saturday night.

Restrictions: VFR conditions should continue through midnight
tonight before deteriorating to LIFR/IFR as snow develops after
midnight. Snow will transition to a mix and then rain MHT-CON-
PSM-RKD with a mix continuing at LEB-AUG-PWM and likely a
mostly snow event for HIE. VSBYS will remain lowest in snow with
some improvement after the transition to PL/ZR and then RA.
Regardless...LIFR/IFR CIGS will persist everywhere through the
day.

IFR/LIFR continues into Saturday evening with improvement to VFR
overnight as drier air pushes in from the west.

Winds: Northwest winds diminish to 5kts or less this evening as high
pressure settles overhead before shifting east/northeasterly for the
day on Saturday...increasing to 5-15kts.  Winds shift northwesterly
Saturday night...increasing to cookouts.

LLWS: No LLWS is expected through daybreak Saturday.  During the day
Saturday...southwesterly winds aloft will strengthen south of the
mountains...which will bring the potential for a period of LLWS
depending on the location of a surface warm front as more easterly
winds may persist at the surface.

Snow Rates/Character: Snowfall rates will reach 1"/hr after 5am
Saturday for much of the area...but for the daytime Saturday...these
types of rates will likely only continue at LEB-HIE-AUG as the
mix line moves inland.

Long Term...VFR at all sites Sunday and Monday, but north to
northwest winds will continue to gust to around 25 kt through
Sunday. Winds switch to NE on Monday with gusts to around 25 kt
near the coast and around 20 kt across the interior. There's
potential for flight restrictions toward late Tuesday and
Wednesday with showers, drizzle, and low ceilings possible, but
confidence is low on details.

&&

.MARINE...
Short Term...High pressure settles in briefly this evening with
winds/waves diminishing before strengthening back to SCA levels
from the southeast during the day Saturday. Have issued gale
watches for all but Casco Bay beginning Saturday night as wind
shift northwest and increase with gale force gusts.

Long Term...North winds could continue to gust in excess of Gale
force Sunday into Sunday night, especially over the outer waters.
Going into next week, low pressure is expected to remain offshore of
the Mid-Atlantic while high pressure looks to be situated to the
north and east of the waters. This will keep a tight pressure
gradient across the waters through at least Monday and Tuesday, with
NE gusts looking to be at least SCA criteria, possible exceeding
Gale force once again. The weather pattern looks more active
from mid to late week with more chances for precipitation and
possibly a coastal low toward the end of next week.

&&

.HYDROLOGY...
With the colder shift in the model guidance today have trimmed
back the flood watch to coastal York county in Maine and
Rockingham/eastern Hillsborough county in NH. A change over to
rain is likely further up the coast...but with significant snow
accumulations before this...expect this to reduce the threat for
significant flooding as temperatures hold in the mid 30s.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Winter Storm Warning from 2 AM Saturday to 6 AM EDT Sunday for
     MEZ007>009-012>014-018>022-033.
     Winter Weather Advisory from 2 AM to 2 PM EDT Saturday for
     MEZ023.
     Flood Watch from Saturday afternoon through Saturday evening
     for MEZ023.
     Winter Storm Warning from 3 AM Saturday to 6 AM EDT Sunday for
     MEZ024>028.
NH...Winter Storm Warning from 2 AM Saturday to 6 AM EDT Sunday for
     NHZ001>006.
     Winter Weather Advisory from 2 AM to 2 PM EDT Saturday for
     NHZ012>014.
     Flood Watch from Saturday afternoon through Saturday evening
     for NHZ012>014.
     Winter Storm Warning until 5 AM EDT Sunday for NHZ007>011-015.
MARINE...Gale Watch from late Saturday night through Monday morning for
     ANZ150>152-154.

&&

Cannon
Hazardous weather outlook, Mar 22, 1:45 PM EST, 11 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
245 PM EDT Fri Mar 22 2024

MEZ007>009-012>014-018>022-033-NHZ001>006-231845-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Interior Cumberland Highlands-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
245 PM EDT Fri Mar 22 2024

...WINTER STORM WARNING REMAINS IN EFFECT FROM 2 AM SATURDAY TO 6 AM
EDT SUNDAY...

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine and northern New
Hampshire.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NHZ007>009-231845-
Sullivan-Merrimack-Belknap-
245 PM EDT Fri Mar 22 2024

...WINTER STORM WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
5 AM EDT SUNDAY...

This Hazardous Weather Outlook is for central New Hampshire.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ023-NHZ012>014-231845-
Coastal York-Eastern Hillsborough-Interior Rockingham-
Coastal Rockingham-
245 PM EDT Fri Mar 22 2024

...WINTER WEATHER ADVISORY IN EFFECT FROM 2 AM TO 2 PM EDT
SATURDAY...
...FLOOD WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SATURDAY EVENING...

This Hazardous Weather Outlook is for southwest Maine and southern
New Hampshire.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NHZ010-011-015-231845-
Strafford-Cheshire-Western And Central Hillsborough-
245 PM EDT Fri Mar 22 2024

...WINTER STORM WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
5 AM EDT SUNDAY...

This Hazardous Weather Outlook is for New Hampshire, central New
Hampshire and southern New Hampshire.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ024>028-231845-
Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
245 PM EDT Fri Mar 22 2024

...WINTER STORM WARNING REMAINS IN EFFECT FROM 3 AM SATURDAY TO 6 AM
EDT SUNDAY...

This Hazardous Weather Outlook is for south central Maine and
southwest Maine.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>152-154-231845-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
245 PM EDT Fri Mar 22 2024

...GALE WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH MONDAY
MORNING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ153-231845-
Casco Bay-
245 PM EDT Fri Mar 22 2024

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 winter storm. Local standard time, as filed.

Winter Storm, Coastal Cumberland

When
March 23, 1:00 AM EST to 9:00 PM EST
Where
Coastal Cumberland forecast zone
Reported by
Trained Spotter
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Snowfall rates in excess of 1 inch per hour in the morning led to snowfall totals ranging between 5 and 8 inches. Around 100 PM snow changed to freezing rain and began to rapidly accumulate near sunset. With around 0.75 inches glaze, power outages increased quickly after 800 PM as winds picked up and became gusty, with a sharp spike up to over 80 percent of customers without power during the night.

Winter Storm, Coastal York

When
March 23, 1:00 AM EST to 9:00 PM EST
Where
Coastal York forecast zone
Reported by
Trained Spotter
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Snowfall rates in excess of 1 inch per hour in the morning led to snowfall totals ranging between 3 and 6 inches. Around 1200 PM snow changed to freezing rain and began to rapidly accumulate near sunset. With around 0.75 inches glaze, power outages increased quickly after 800 PM as winds picked up and became gusty, with a sharp spike up to over 60 percent of customers without power during the night.

Winter Storm, Androscoggin

When
March 23, 2:00 AM EST to 8:00 PM EST
Where
Androscoggin forecast zone
Reported by
Trained Spotter
Coordinates
44.166, -70.206 (the zone’s center; the record gives no point)

Snowfall rates in excess of 1 inch per hour in the morning led to snowfall totals ranging between 9 inches south of I-295 and 20 inches near Livermore Falls.

Winter Storm, Central Interior Cumberland

When
March 23, 2:00 AM EST to 8:00 PM EST
Where
Central Interior Cumberland forecast zone
Reported by
Trained Spotter
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Snowfall rates in excess of 1 inch per hour in the morning led to snowfall totals ranging between 6 inches along I-95 and 15 inches north of Sebago Lake. Near I-95 snow changed to freezing rain during the afternoon leading to around 0.25-0.50 inches of glaze. While power outages were higher near the coast, power outages did increase quickly after around 800 PM with the gusty winds on the eastern edge of the zone.

Winter Storm, Interior York

When
March 23, 2:00 AM EST to 9:00 PM EST
Where
Interior York forecast zone
Reported by
Trained Spotter
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Snowfall rates in excess of 1 inch per hour in the morning led to snowfall totals ranging between 3 inches along I-95 and 10 inches west of Sebago Lake. Near I-95 snow changed to freezing rain during the afternoon leading to around 0.25-0.50 inches of glaze. While power outages were higher near the coast, power outages did increase quickly after around 800 PM with the gusty winds.

Winter Storm, Lincoln

When
March 23, 2:00 AM EST to 9:00 PM EST
Where
Lincoln forecast zone
Reported by
Trained Spotter
Coordinates
43.998, -69.526 (the zone’s center; the record gives no point)

Snowfall rates in excess of 1 inch per hour in the morning led to snowfall totals ranging between 2 and 6 inches. Around 200 PM snow changed to freezing rain and began to rapidly accumulate near sunset. With around 0.75 inches glaze, power outages increased quickly after 800 PM once the gusty winds picked up, with over 60 percent of customers without power during the night.

Winter Storm, Sagadahoc

When
March 23, 2:00 AM EST to 9:00 PM EST
Where
Sagadahoc forecast zone
Reported by
Trained Spotter
Coordinates
43.912, -69.839 (the zone’s center; the record gives no point)

Snowfall rates in excess of 1 inch per hour in the morning led to snowfall totals ranging between 4 and 12 inches. Around 200 PM snow changed to freezing rain and began to rapidly accumulate near sunset. With around 0.75 inches glaze, power outages increased quickly after 800 PM, once the winds picked up, with over 60 percent of customers without power during the night.

Winter Storm, Northern Oxford

When
March 23, 3:00 AM EST to 10:00 PM EST
Where
Northern Oxford forecast zone
Reported by
Trained Spotter
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Snowfall rates in excess of 1 inch per hour led to snowfall totals ranging between 14 and 20 inches.

Winter Storm, Kennebec

When
March 23, 3:00 AM EST to 10:00 PM EST
Where
Kennebec forecast zone
Reported by
Trained Spotter
Coordinates
44.409, -69.767 (the zone’s center; the record gives no point)

Snowfall rates in excess of 1 inch per hour in the morning led to snowfall totals ranging between 8 inches along I-95 and 19 inches near the Belgrade Lakes. Late in the afternoon snow changed to freezing rain but did not lead to a significant glaze.

Winter Storm, Interior Waldo

When
March 23, 3:00 AM EST to 10:00 PM EST
Where
Interior Waldo forecast zone
Reported by
Trained Spotter
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

Snowfall rates in excess of 1 inch per hour in the morning led to snowfall totals ranging between 4 and 8 inches. Late in the afternoon snow changed to freezing rain but did not lead to a significant glaze.

Winter Storm, Knox

When
March 23, 3:00 AM EST to 9:00 PM EST
Where
Knox forecast zone
Reported by
Trained Spotter
Coordinates
44.076, -69.126 (the zone’s center; the record gives no point)

Snowfall rates in excess of 1 inch per hour in the morning led to snowfall totals ranging between 3 and 5 inches. Around 200 PM snow changed to freezing rain and began to rapidly accumulate near sunset. With around 0.75 inches glaze, power outages increased quickly after 800 PM, once the winds picked up with over 50 percent of customers without power during the night.

Winter Storm, Coastal Waldo

When
March 23, 3:00 AM EST to 9:00 PM EST
Where
Coastal Waldo forecast zone
Reported by
Trained Spotter
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

Snowfall rates in excess of 1 inch per hour in the morning led to snowfall totals ranging between 3 and 5 inches. Around 200 PM snow changed to freezing rain and began to rapidly accumulate near sunset. With around 0.75 inches glaze, power outages increased quickly after 800 PM, with a significant percentage of customers without power during the night.

Winter Storm, Northern Franklin

When
March 23, 4:00 AM EST to 10:00 PM EST
Where
Northern Franklin forecast zone
Reported by
Trained Spotter
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Snowfall rates in excess of 1 inch per hour led to snowfall totals ranging between 17 and 21 inches.

Winter Storm, Central Somerset

When
March 23, 4:00 AM EST to 10:00 PM EST
Where
Central Somerset forecast zone
Reported by
Trained Spotter
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Snowfall rates in excess of 1 inch per hour led to snowfall totals ranging between 17 and 22 inches.

Winter Storm, Southern Somerset

When
March 23, 4:00 AM EST to 10:00 PM EST
Where
Southern Somerset forecast zone
Reported by
Trained Spotter
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Snowfall rates in excess of 1 inch per hour led to snowfall totals ranging between 12 and 20 inches.

Winter Storm, Southern Franklin

When
March 23, 4:00 AM EST to 10:00 PM EST
Where
Southern Franklin forecast zone
Reported by
Trained Spotter
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Snowfall rates in excess of 1 inch per hour led to snowfall totals ranging between 18 and 22 inches.

Winter Storm, Southern Oxford

When
March 23, 4:00 AM EST to 10:00 PM EST
Where
Southern Oxford forecast zone
Reported by
Trained Spotter
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Snowfall rates in excess of 1 inch per hour led to snowfall totals ranging between 11 inches in the Saco Valley and 22 inches in the Mahoosucs.

Winter Storm, Interior Cumberland Highlands

When
March 23, 4:00 AM EST to 10:00 PM EST
Where
Interior Cumberland Highlands forecast zone
Reported by
Trained Spotter
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Snowfall rates in excess of 1 inch per hour led to snowfall totals ranging between 12 and 17 inches.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2024Every state in 2024This day in weather historyWarnings in Maine, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1169363, 1169364, 1169353, 1169354, 1169355, 1169358, 1169359, 1169345, 1169356, 1169357, 1169360, 1169362, 1169347, 1169348, 1169349, 1169350, 1169351, 1169352.